Alert archive / Idaho / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Missoula, MT

May 25, 2018Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this flash flood watch at May 25, 2018, 12:18 PM PDT for Clearwater County, Idaho County, Idaho. It took effect at May 25, 2018, 3:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 25, 2018, 12:18 PM PDT (19:18 UTC)
In effect from
May 25, 2018, 3:00 PM PDT
Expired
May 25, 2018, 11:00 PM PDT
In force
8 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WGUS65 KMSO 251918
FFAMSO

Flood Watch
National Weather Service Missoula MT
118 PM MDT Fri May 25 2018

IDZ007-008-260600-
/O.NEW.KMSO.FF.A.0002.180525T2200Z-180526T0600Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
1218 PM PDT Fri May 25 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM PDT THIS EVENING...

The National Weather Service in Missoula has issued a

* Flash Flood Watch for a portion of central Idaho.

* Until 11 PM PDT this evening

* Areas of concern include: Grangeville, Municipal Fire Burn Area,
  Woodrat Burn Area, Highway 95 from Riggins to Whitebird, Highway
  95 north of Riggins, Riggins, and Road to Pittsburg Landing

* Strong thunderstorms capable of very heavy rainfall will develop
  this afternoon and last into the evening. Rainfall amounts of up
  to .60 inch in 30 minutes will be possible, which could cause
  flash flooding on quick reacting streams and creeks,
  particularly in recent burn scar areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

MTZ003-260600-
/O.CON.KMSO.FA.A.0008.000000T0000Z-180527T2100Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Flathead/Mission Valleys-
118 PM MDT Fri May 25 2018

...FLOOD WATCH FOR THE FLATHEAD RIVER AT COLUMBIA FALLS REMAINS 
IN EFFECT UNTIL FURTHER NOTICE...

The Flood Watch remains in effect for the Flathead River at 
Columbia Falls...

* Until further notice.

* The river is forecast to reach flood stage and remain there
  through the weekend. Additional rises are likely thereafter. 

* Warm temperatures, especially overnight, will be increasing
  snowmelt runoff and continue to cause high water on area rivers
  and streams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

LAT...LON 4817 11422 4818 11416 4818 11414 4816 11412
      4812 11411 4810 11408 4804 11411 4805 11415
      4810 11416 4813 11417 4813 11419 4811 11422
      4813 11426 4818 11430 4823 11427 4825 11426
      4833 11425 4838 11421 4840 11412 4847 11411
      4845 11400 4837 11402 4835 11408 4832 11416
      4828 11418 4825 11418 4822 11422 4818 11423

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at May 25, 2:41 AM PDT, 9 hours 37 minutes earlier.

Area forecast discussion, May 25, 2:41 AM PDT, 9 hours 37 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
341 AM MDT Fri May 25 2018

.DISCUSSION...
Mostly clear skies will allow for plentiful sunshine this morning
and temperatures to rise above normal for the day. Instability
will increase once again this afternoon, and showers/thunderstorms
are expected to grow across north-central Idaho and western
Montana. Heavy downpours, gusty winds in excess of 40 mph, and the
potential for small hail will be concerns as these storms
intensify this afternoon and evening. The best chance for storms
to reach severe will be across north-central Idaho and west-
central/southwest Montana, though the probability is currently
marginal. The threat of flash flooding, particularly for
streams/creeks and areas near old burn scars, will linger into
early Saturday morning.

Widespread afternoon and evening showers/thunderstorms will
redevelop once again for the weekend and into early next week. The
best area for stronger thunderstorms will be in central Idaho and
west-central/southwest Montana again for Saturday through Monday,
but a few storms cannot be ruled out in northwest Montana due to
elevated moisture and instability present. Both high and low
temperatures will continue to run above normal for this time of
year.

A brief drier day may be in store on Tuesday, though isolated
showers and thunderstorms are possible once again in the late
afternoon/evening. Then, we return to a widespread wet pattern
Wednesday and Thursday as the northern Rockies remain under
southwest flow.

&&

.AVIATION...A ridge over the northern Rockies today will cause the
day to start with mostly clear skies. However, a very wet air
mass with dewpoints in the mid to upper 40s will fuel some
afternoon convection. Thunderstorms will be strongest across
central Idaho and west central Montana. Severe thunderstorm
potential is marginal at best for terminals KMSO, KSMN, and KBTM
this afternoon and evening. Thunderstorms this afternoon and
evening will be slow-moving with heavy rain and small hail.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch through Sunday afternoon Missoula/Bitterroot Valleys.

     Flood Watch until noon MDT today Flathead/Mission Valleys.

ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:59 PM PDTSpecial Weather StatementMSOIdaho31 min
May 25, 3:38 PM PDTSpecial Weather StatementMSOIdaho52 min
May 25, 3:50 PM PDTAreal Flood AdvisoryMSOLemhi3 hr
May 25, 4:02 PM PDTSpecial Weather StatementMSOIdaho43 min
May 25, 4:09 PM PDTSpecial Weather StatementMSOIdaho51 min
May 25, 4:23 PM PDTSevere Thunderstorm WarningMSOIdaho37 min

Nearby

Flash Flood Watches in Idaho, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.